Medication Error Root Cause Analysis
Case Study: A Medication Error
A patient was admitted to the intensive care unit (ICU) for a cardiac-related problem. On admission to the unit. The physician ordered “Inderal 20 mg orally q 6 hours. If patient cannot take PO medications, give 1 mg Inderal IV q 6 hours.” Later that day. The patient was transferred to a step-down unit. As required by the hospital’s policy. An ICU nurse rewrote the patient’s orders before her transfer to the step-down unit. However. The initial order was miscopied as “Inderal 20 mg orally q 6 hours; if patient cannot take PO give Inderal IV.”
On the patient’s arrival in the step-down unit. The admitting nurse asked the unit clerk to call the pharmacy for additional ampules of intravenous Inderal because the unit did not have enough in floor stock to administer a 20-mg infusion. The unit clerk gave no information about the patient or the specific order to the pharmacist. The pharmacist questioned this request and found the following information about IV Inderal in the MICROMEDEX:
“The IV form of Inderal (propranolol) can be infused at a maximum rate of 2 to 3 mg per hour. In clinical practice. The amount of IV propranolol required to replace PO propranolol varies depending on individual pharmacokinetics and other clinical circumstances. An IV dose of 10% of the oral dose may be used temporarily to replace the oral dose in patients undergoing surgery.”
Using the MICROMEDEX information as a guideline, the pharmacist talked with the patient’s nurse, and they agreed the patient should receive an infusion of 3 mg/hour. The pharmacy sent 30 1-mg propranolol ampules to the unit, and the nurse prepared an 18-mg (18 ampules) infusion to run in over 6 hours.
After receiving 24 mg of propranolol over approximately 8 hours. The patient’s blood pressure dropped to 70/50 mm Hg, and she complained of dizziness. The infusion was stopped. The patient’s physician was contacted. The patient was placed on a cardiac monitor and watched closely. Her symptoms eventually subsided. There were no apparent lasting effects of the medication error.
Write a 2-page ‘executive summary’ report that includes:
· introduction, incident description, contributing and root causes. Conclusions,and risk reduction strategies.
You will need to utilize resources other than your text book to complete this assignment. Please cite your references.
Your assignment should include answers to the following questions:
1) What departments should be represented on the root cause analysis team that investigates this patient incident?
2) What evidence should be presented to the root cause analysis team. Evidence includes written or verbal testimony. Physical evidence. And documents. Be as specific as possible.
3) On the basis of your research (such as recommendations from national and state organizations involved in reducing medication errors). What appears to be the root cause(s) of this event. Cite the references you used in selecting each root cause.
4) What process changes need to occur at this hospital to prevent similar medication errors from occurring. Cite the references you used in selecting each of your process improvement/risk reduction recommendations.